Research Forum

Forum Navigation
You need to log in to create posts and topics.

Poison/"Vitamin A" depletes B12 and folate / folic acid

One might want to pull the "Appeal to Nature" fallacy and say that isotretinoin (Accutane) is a synthetic form of Vitamin A and the natural forms wouldn't cause the same problems.  I would disagree.  Isotretinoin is a high-dose retinoic acid, which is naturally found in the body after one takes in any source of Poison/"Vitamin A".

Have you been on the interwebz lately and seen all the hand-wringing about the supposed "epidemic deficiencies" of B12 and folate in first world countries?  The deficiencies are true, it's the cause that no one else has figured out yet.  It is Chronic Insidious Vitamin A Toxicity that is behind it.

Vitamin B12 and folate deficiency anaemia associated with isotretinoin treatment for acne.

Oral isotretinoin is reserved for severe acne because of the potential side‐effects. We report a case of anaemia due to B12 and folate deficiency developing 8 weeks after treatment with isotretinoin for acne.
[...]
On the eighth week of treatment, she started to feel tired and dizzy. One week later, she felt sick, with epigastric pain, vomiting and diarrhoea. On admission to hospital she looked pale, with a pulse rate of 90 beats/min and normal blood pressure and temperature. She had extensive crusting around the mouth with erosions of the lips and redness of the buccal mucosa. She also had multiple painful perianal ulceration.
[...]
The patient's isotretinoin was discontinued on admission to hospital and she was treated with B12 and folate supplements with rapid improvement, correction of her anaemia and normalization of her white cell count. She was discharged in good condition and remains well.
[...]
We report an interesting association between B12 and folate deficiency anaemia with isotretinoin treatment for acne. Our patient was clinically well before isotretinoin treatment, and her symptoms stopped rapidly after discontinuation of isotretinoin and initiation of B12 and folate replacement. The mechanism of her B12 and folate deficiency is not entirely clear. In this case, anaemia and neutropenia occurred possibly because of B12/folate deficiency or direct drug toxicity. More likely, an accelerated development of isotretinoin toxicity (with colitis) resulting in B12/folate deficiency anaemia in a marginally deficient but clinically normal patient led to the development of the symptoms.

Decreased Vitamin B12 and Folic Acid Concentrations in Acne Patients After Isotretinoin Therapy: A Controlled Study

Results: In total, 120 patients with moderate and severe acne vulgaris who completed 6 months isotretinoin therapy and 100 healthy individuals who constituted the control group were included in the study. Pre-treatment vitamin B12 values of the patient group were found to be statistically significantly higher (P = 0.002), but any statistically significant difference was not detected in folic acid measurements (P = 0.566). A statistically significant decrease was detected in post-treatment vitamin B12 and folic acid levels (P < 0.05).

Conclusion: Vitamin B12/folic acid treatment should be given under medical surveillance before and during isotretinoin therapy.

Effect of isotretinoin treatment on plasma holotranscobalamin, vitamin B12, folic acid, and homocysteine levels: non-controlled study.

Isotretinoin (Iso) has been used for the treatment of acne. Some previous studies reported elevated homocysteine (Hcy) levels after treatment with Iso. Some side effects have clinical presentations similar to vitamin B12, folic acid deficiencies, and hyperhomocysteinemia. In the present study we evaluated the plasma Hcy levels, the vitamins involved in its metabolism (vitamin B12 and folic acid), and holotranscobalamin (HoloTC), a transport system for vitamin B12 absorption in patients receiving Iso treatment for acne vulgaris. 
[...]
We found that Iso usage might cause decreased vitamin B12, folic acid, and HoloTC. These Iso side effects might contribute to the missing link between Iso usage, hyperhomocysteinemia, and neuropsychiatric disorders.

 

 

 

Dr. Garrett Smith, the "Nutrition Detective"
Licensed Naturopathic Physician (NMD) in Arizona
Interested in my comprehensive Poison/"Vitamin A" Detox program? Contact Us
Want to work directly with me? I work with US and International clients! Contact my office
Enjoy seeing this work? Want to see more of it? Donations gratefully accepted! Click Here
If you order from iHerb, use my affiliate coupon code NCJ477 to get 5% Off!
If you order from Amazon, here is the Nutrition Restored Amazon Product List.
FaceBook Notes (aka my "blogging" for a long time)
My YouTube Channel
The goal is to eventually move everything to this website, as social media is without a doubt a great poison to humanity.
Medical Disclaimer